rss
J Neurol Neurosurg Psychiatry 37:841-847 doi:10.1136/jnnp.37.7.841
  • Articles

Neurological manifestations of organophosphorous insecticide poisoning

  1. R. S. Wadia,
  2. C. Sadagopan,
  3. R. B. Amin,
  4. H. V. Sardesai
  1. Neurology Clinic, B.J. Medical College, Poona—I, India
  2. Sassoon General Hospitals, Poona—I, India

      Abstract

      Neurological findings are described in 200 consecutive cases of suicidal ingestion of organophosphorous insecticides. Miosis is almost universal. We found impairment of consciousness in 10%, fasciculations in 27%, convulsions in 1%, toxic delirium in 50%, and paralysis in 26%. Toxic delirium was attributed to treatment with atropine. Paralytic signs were divided into type 1 signs (present on admission) and type 2 signs (appearing later while on atropine treatment). Type 1 signs, chiefly impaired consciousness and bilateral pyramidal tract signs, respond to atropine. The most common type 2 signs are proximal limb weakness, areflexia, and cranial nerve palsies. EMG studies during type 2 paralysis show a myasthenic response in some cases. Of 36 cases with type 2 signs 15 died from respiratory paralysis after a variable period of artificial respiration. Twenty-one recovered and no residual neurological deficit has been noted. Atropine did not influence type 2 paralysis. It is claimed that type 2 signs differ significantly from those described before as `delayed neurotoxicity' and may represent an alternative mode of human toxicity with organophosphorous compounds.

      Podcasts
      Visit the full archive of podcasts for JNNP here >>

      Free sample
      This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of JNNP.
      View free sample issue >>

      Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

      Navigate This Article